Back to Ask the Diabetes Team Ask the Diabetes Team

From Miami, Florida, USA:

My nine year old son uses an insulin pump, and his blood sugars are pretty predictable and good during the day, but they rise significantly (250-450 mg/dl [13.9-25 mmol/L]) between 12:00 midnight and 2:00 am, even when he goes to bed with a blood glucose of 100-150 mg/dl [5.6-8.3 mmol/L]. I am baffled by high sugars during this time because insulin requirements are supposed to be lower than normal.

My son's basal rate is set at 0.5 units per hour for most of the day, at 9:00 pm, I raise it to 0.8 units per hour, and then from 11:00 pm-12:00 midnight, it is 1.3 units per hour to try to deal with the high sugars almost certainly to come. Even this doesn't always help, and needless to say, I must test him every night just in case he doesn't go high and goes low from the extra insulin. I have never heard of anyone having this problem before, nor of a possible cause for this increase in blood glucose. Can you help?


Some young children will need a higher basal rate overnight (particularly in the early overnight hours). If that's the basal rate profile that works for him, that's fine. If he uses Humalog or NovoLog in the pump, the insulin he gets from 11:00 pm-12:00 midnight is most likely working primarily between from 12:00 midnight -2:00 am -- assuming a peak effect between one to two hours. If he is continuing to be high at midnight, you might need to "back up" the higher basal by an hour or two and ramp up to midnight (e.g., 9:00-10:00 pm -- 0.8 units per hour, 10:00 -11:00 pm --1.0 unit per hour, 11:00 pm-12:00 midnight -- 1.2 units per hour or something like that). Discuss with your son's diabetes team, of course!


Original posting 14 Apr 2003
Posted to Daily Care and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.